|Sustiva, Depression & Empty Stomach
Aug 11, 2003
I've just restarted HAART with the following combo: Combivir, Viread & Sustiva. I had been having one major difficulty consisting of insomnia prior to starting HAART and has most recently worsened after starting the Sustiva I think! I've used Ambien, Sonata & Lorazepam to help me sleep, but unfortunately they are not working for me anymore.
Can you recommend anything to get past the insomnia? I am also suffering from depression, but I am scared to take anything for it since I have heard really bad withdrawal symptoms from these types of meds. I was on Wellbutrin for 2 weeks and started to get minimal seizures after stoping.
Secondly I was told to take Sustiva on an empty stomach. I tend to eat real late at night from time to time of have a snack before bed. How long should I be waiting after I have food to take Sustiva?
| Response from Dr. Pierone
Yikes, you sound like a poster child for the evils of efavirenz (Sustiva). The thing that worries me most about your situation is that you are suffering from untreated depression that may have pre-dated the Sustiva. Depression is a medical illness that, at the least, leads to diminished quality of life, and at worst, may lead to loss of life. Bad withdrawal symptoms may occur with the shorter acting medications, but are less common with some of the newer medications for depression. The depression may be a large contributor to your insomnia as well. Another medication that may be helpful for insomnia is temazepam (Restoril).
Besides medication for depression, there is counseling, and exercise. But this element of your care should not be neglected. If Sustiva is felt to be contributing to the depression (which may occur), then it should be switched out or your entire regimen put on hold until you have the depression under control. This depends on your CD4 count and viral load, however.
For my patients on Sustiva, I just have them take it at bedtime with or without food, with along with their other meds and it does not seem to matter. But again, it is crucial to have the depression evaluated and treated asap. Good luck!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Blowjob From A Prostitute And HIV Transmission Risk
- Dizziness After Lap Dance Worried I Have HIV
- Erectile Dysfunction After Giving Oral Sex What Are The Chances Of HIV
- Fever After Inverted Condom Worried I Have HIV
- Hair Loss After Licking Penis Worried I Have HIV
- Hairy Tongue After Blood Splash Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.